- Pediatric Annals
- October 2010 - Volume 39 · Issue 10: 667-674
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are acute, life-threatening necrotic skin reactions caused by either medication or, less commonly, infection. SJS is characterized by acute epidermal necrosis of skin and mucous membranes involving less than 10% of the body surface area (BSA). If greater than 30% BSA involvement develops, the condition is termed TEN, a condition with a higher risk of mortality. If necrosis is between 10% and 30%, the reaction is often termed SJS-TEN overlap.1 Most authorities agree that SJS and TEN are on a spectrum, with TEN representing the worse end. In contrast, erythema multiforme (EM) is often a reaction to herpes simplex virus, is usually acrally located, does not have as prominent mucosal involvement or widespread erosions, and is typically not life-threatening. Therefore, although some believe EM lies on the spectrum with SJS and TEN, it is likely a separate entity.
James Treat, MD, is Assistant Professor of Pediatrics and Dermatology, University of Pennsylvania School of Medicine, Children’s Hospital of Philadelphia.
Dr. Treat has disclosed no relevant financial relationships.
Address correspondence to: James Treat, MD, is Assistant Professor of Pediatrics and Dermatology, University of Pennsylvania School of Medicine, Children’s Hospital of Philadelphia, 3550 Market Street, 2nd Floor Dermatology, Philadelphia, PA 19104; fax: 215-590-4948; e-mail: .email@example.com